Missouri, 2022Winter Storm in Missouri, February 17, 2022
February 17, 2022 · NWS EAX · 16 events in 16 counties and zones
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 10 inch range.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 10 inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 16, 11:54 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Feb 16, 11:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CST Wed Feb 16 2022
.Discussion...
Issued at 150 PM CST WED FEB 16 2022
Key Messages...
- Winter storm remains on track to impact the region tonight
through Thursday Afternoon.
- Rain showers and thunder late this afternoon and evening.
Transition to freezing rain then sleet and finally snow through
early Thursday morning. Greatest ice accumulation will be across
the Truman Lake to Lake of the Ozarks area, upwards of a tenth
to two tenths of an inch.
- Periods of moderate to heavy snowfall and gusty north winds
from sunrise through midday Thursday. Tight gradient of low snow
to a lot of snow splitting the KC Metro and running northeast
to Moberly/Kirksville.
- Regardless of snow amounts, significant impacts to travel will
occur across the majority of the region.
Detailed Discussion...
Through Noon, the surface front began to push into northwestern
Missouri. Ahead of this boundary, south and southwest winds have
remain elevated, with gusts 25 to 35 mph. Ample moisture continues
collect ahead, noticeable by elevated light returns on radar
increasing from the south into the region. Anticipate shower
activity to develop through 2 PM across the area along and ahead of
the boundary, persisting through the evening. With surface dew
points pushing the upper 40s, nearing 50, and temperatures in the
60s, surface based CAPE around 150 to 350 J/KG remains speckled
across the area and will reside ahead of the front through the
evening. Therefore, anticipate some thunder with activity across
central Missouri and south and southwest. At this moment, do not
anticipate any severe convection, but shear will be sufficient enough
to warrant monitoring for potential hail concerns. The greatest
focus for strong to modest thunderstorms will exist in a window
between 5 to 10 PM across central Missouri to southwest Missouri.
There will be a rather brief lull in precipitation post frontal
across the region, before chances increase after midnight from the
southwest to northwest as the upper trough digs northeast across
Oklahoma into Kansas through sunrise. Initial precipitation will be
mixed across the region freezing rain and sleet possible, gradually
transitioning to snow around sunrise and just after. The greatest
precipitation chances will exist from around sunrise through Midday
Thursday. Latest forecast guidance, traditional and short range,
have come into rather decent agreement with the swath of wintry
precipitation and snowfall. The GFS, HRRR, etc. trended a bit
farther south, with the ECMWF finally lifting just north to match up
fairly well. In response, we pulled snowfall amounts southward a
touch, unfortunately splitting the KC metro, north/south, once again
with a tight gradient between low snow amounts and greatest snow
amounts. Generally, we expect anywhere from 3 to 6 inches across the
KC metro, with the greatest snow amounts possible across the
southern half. The northland will likely end up with a tight
gradient anywhere from a dusting to 3 inches to 4 inches near the
river on the high end. The mix of freezing rain and sleet will
linger the longest across the northern Ozarks region. This will
result in ice accumulations of a tenth to two tenths of an inch
through sunrise before snowfall begins. by 9 AM snow is expected to
be the primary precipitation type across the area. Snow will
continue through midday, tapering off west to east through the
afternoon and evening.
As discussed previously, any slight variability in the timing of the
upper low or surface front; or variation of the depth of the warm
nose or timing of it's demise will alter precipitation type and
amounts. More sleet or freezing rain, less snow and vice versa.
Not to bury the lead, but the most important thing to remember is
that regardless of snow amounts travel will be significantly
impacted Thursday morning and through the day. It doesn't matter
that the air temperature was in the lower 60s today, snowfall rates
always win and when it's primed by sleet or freezing rain, roads
will deteriorate faster than one might expect. The latent heat
release of rain today combined with the arrival of cold air will
only help cool the atmosphere at a quicker clip.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1154 PM CST WED FEB 16 2022
Precipitation transitions over to FZRA and PL as surface
temperatures descend below freezing. Precipitation will be showery
initially before gradually filling in and changing over to SN
before sunrise. SN continues throughout the morning and early
afternoon. Periods of heavy snow are possible leading to
temporary reductions to IFR and LIFR conditions. Precipitation
moves out early to mid afternoon. Northerly winds sustained
around 15-20 kts with gusts from 25-35 kts persist through the
daytime hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 6 PM CST Thursday for KSZ057-060-
103>105.
Winter Weather Advisory until 6 PM CST Thursday for KSZ025-102.
MO...Winter Storm Warning until 6 PM CST Thursday for MOZ021>025-
028>033-037>040-043>046-053-054.
Winter Weather Advisory until 6 PM CST Thursday for MOZ004>008-
011>017-020.
&&
Discussion...Kurtz
Aviation...PeselHazardous weather outlook, Feb 16, 4:55 AM CST, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CST Wed Feb 16 2022
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CST Wed Feb 16 2022
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A winter storm is expected to impact the area from late this evening
and tonight through Thursday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A winter storm is expected impact the area Thursday. Precipitation
should be winding down by Thursday evening.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Platte
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Platte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the southern half of the county where 7 to 10 inches of snow fell.
Winter Storm, Clay
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the southern half of the county where 7 to 10 inches of snow fell.
Winter Storm, Jackson
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 7 to 10 inch range.
Winter Storm, Cass
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Bates
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Bates forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Pettis
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Pettis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Johnson
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Lafayette
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Ray
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Ray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Carroll
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Saline
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Saline forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Cooper
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Howard
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Randolph
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
Winter Storm, Macon
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range in the far southern portion of the county.
Winter Storm, Chariton
- When
- February 17, 4:00 AM CST to 2:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011173, 1011174, 1011175, 1011176, 1011177, 1011178, 1011180, 1011181, 1011182, 1011183, 1011184, 1011185, 1011186, 1011188, 1011189, 1011190.